I have a question


(astrology10) #1

OK now my sister just made the switch from NPH and Regular insulin to Humalog and Lantus insulin.  She is a 36 yr old type 1 who has had diabetes since she was 4 yrs old.  She did NOT want to change insulins, but her A1C was a too high so they asked her too.  But she does not like the humalog and lantus.  She is so worried that she is going to gain weight and not be able to lose it because she is taking insulin all the time.  She keeps going high when she's at work, around 2 or 3 in the afternoon, and her bloodsugar does not come down until 8 or 9 in the evening.  She can't have pasta, milk, cereal.  I've been on the Lantus and Humalog since, man I don't even remember when I started, maybe 2003, and I don't have a problem with it.  I keep telling her to give it a little bit of time so your body can get used to the new insulin, but she doesn't like being high the whole afternoon.  I'm more afraid that if her A1C's stay the same as they've been, she'll lose her sight, or her foot, or a hand or something.  I say she should talk to her doctor, but she really doesn't have the money to see him again.  So, I thought I'd ask you. Is there anything that she should do for afternoon highs (like 230's to up to 270's). And how long did it take prople to get used to new insulslin.  I thought it took me about 1 or 2 months.  But I/m not sure anymore.  Now I'm on the pump, and I kind of forgot a lot of stuff about Lantus.  What do you guys think?? 


(system) #2

when I was switched, it took my body a whole...hour to adjust and i switched from H & N to Lantus and Novorapid.

It sounds like she's not getting enough insulin in the AM. she should see if she is able to talk to her endo by e-mail to adjust her doses, since she can't afford to see him again. that's what i do with my endo between appointments when i need adjustments.


(paulg765) #3

There are two things I can think of:

1. The Lantus dose is too low.  Before your sister was switched from NPH to Lantus, was she on 1 or 2 injections of NPH daily.  (She must have been getting highs on the NPH as well because you said her A1C being too high is what prompted the doctors to switch her to Lantus.)  When they switched her was she on one of two injections of NPH daily?  The recommended procedure for switching from NPH to Llantus is to start with 100% of the NPH dose (i.e. 1 unit = 1 unit) if the patient if the patient was on one injection of NPH daily.  If the patient was on two injections of NPH daily, they recommend you start with Lantus equal to 80% of the total NPH dose.  Then you titrate the Lantus dose up by 1 unit per day until the fasting blood sugar level stays at 100  (or lower) mG/dL.  It's just like determining the correct basal rate on your pump.

2. She's not adequately covering her lunch with the Humalog.  What time is she eating lunch?  What is her blood sugar typically right before lunch and bolusing?  (I'm assuming she IS bolusing with Humalog for lunch, yes?  What is her blood sugar 1-2 hours after lunch?  Remember, if she is not adequately covering her lunch (not enough Humalog for the carbs in her lunch), her sugar will go up and stay there if the Lantus does IS correct.  It sounds to me like this is the case.  Test-test-test.  That's the only way to get it right.

 

I hope this helps.  (This REALLY IS rocket science!)


(BrianC) #4

How tightly is she counting carbs? When I started counting carbs it took me a really long time to get good at it. It's too easy to guess. (I'm assuming she's counting carbs and taking Humalog per a pre-determined ratio at each meal. Plus adding units for BS at certain levels, also per a pre-determined ratio.)

When is she eating lunch? Is 2 or 3 in the pm, about 2 hours after lunch? Sounds to me like she needs to up her humalog intake at lunch. Even a slight adjustment in the carb/unit calculation will make a difference. 

She should make a call to her doctor's office. If she's new on these meds, he probably expects she's going to need some adjustments anyway.

I switched to humalog and lantus about...8 years ago? I'm not sure. I think it took a couple months to really find the right ratios. I did gain weight after switching, but can't really attribute it to the insulin. (I also have an underactive thyroid, dx'd 10 yrs ago, and all the men in my family hit a certain age and start gaining weight!)

Tell her to at least call her doctor. Or, fax or email him/her a log of her sugars and ask about adjustments. 

my 2-cents


(kbuckleync) #5

One other thing that she needs to do in the meantime is correct her lunchtime high.  If she tests 2 hrs. after lunch and she's high, she needs to do a correction immediately.  With whatever calculation her endo has given her...

One other thing that she could consider doing if she's worried about insulin weight gain is go on Symlin.  I've been on it for a few years now.  When you take it with meals, you need 1/2 the bolus that you would normally do.  Have her talk it over with her endo if it's really a big concern for her.


(Eric_Carpenter) #6

Making the switch to Humalog from Regular was really easy for me...sometimes I needed to take more injections because it leaves your system quicker though.  The whole point of Humalog is to be able to make corrections immediately, if you have an afternoon high, use your sliding scale and inject.  If you are having trouble with affording a doctor's visit, many will discuss quick insulin schedule changes over the phone.


(hcole) #7

I am not sure where she works, but a really quick fix is to go for a walk on her 15 minute coffee break.  I will do this over taking a shot of insulin to correct a lot.  It takes 15 minutes for insulin to work, and I usually don't see my blood sugars back down to normal for at least 45 minutes after I take the shot, where as exercise seems to work immediately.